Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 321, NWS Wilmington, OH

August 27, 2003Fayette County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 27, 2003, 12:22 PM EDT for Fayette County, Ohio. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 12:22 PM EDT (16:22 UTC)
Expired
Aug 27, 2003, 1:00 PM EDT
In force
38 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Fayette County, OH

The radar

The Cincinnati radar (KILN), 29 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2457 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 271622
SVRILN
OHC047-271700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1222 PM EDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN OHIO...

* UNTIL 100 PM EDT...

* AT 1222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF JEFFERSONVILLE...OR ABOUT 14
  MILES NORTHEAST OF WILMINGTON...MOVING EAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLOOMINGBURG...
  JEFFERSONVILLE...
  WASHINGTON COURT HOUSE...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. IF 
YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL 
THE STORM PASSES.

LAT...LON 3971 8370 3954 8376 3938 8343 3968 8329

$$
 TIPTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:20 AM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 27, 11:20 AM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1120 AM EDT WED AUG 27 2003

YET ANOTHER THUNDERSTORM COMPLEX HAS ENTERED OUR WESTERN COUNTIES.
RUC INDICATES CAPES ABOVE 4000 J/KG THIS AFTERNOON WITH A FRONT
MOVING DOWN FROM THE GREAT LAKES...SO THIS COULD BE ANOTHER DAY OF
PROTRACTED TSRA...AND MORE WARNINGS ARE LIKELY. ALREADY UPDATED
ZONES TO ADD SEVERE WORDING. REST OF FORECAST LOOKS GOOD WITH TEMPS
RANGING FROM MID 80S NORTH TO AROUND 90 SOUTH.

.ILN...NONE.

CONIGLIO
Hazardous weather outlook, Aug 27, 5:00 AM EDT, 7 hours 22 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...ESPECIALLY THIS
AFTERNOON AND INTO THIS EVENING. A FEW OF THE STORMS MAY APPROACH
SEVERE LIMITS WITH DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 27, 8:05 AM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
805 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 AM    POWELL                    OH   WIND DAMAGE
08/27/03   DELAWARE                       TREES DOWN AND POWER
                                          OUTAGES

0645 AM    PLAIN CITY                OH   WIND DAMAGE
08/27/03   MADISON                        2 TREES DOWN

RLG
Special weather statement, Aug 27, 8:05 AM EDT, 4 hours 17 minutes before
OHZ026-035-044>046-056-271221-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
805 AM EDT WED AUG 27 2003

...SEVERE THUNDERSTORM WATCH NUMBER 898 HAS BEEN ALLOWED TO EXPIRE...

THUNDERSTORMS HAVE WEAKENED ACROSS THE REGION.  THEREFORE...THE
SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE.
Local storm report, Aug 27, 8:27 AM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
827 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM    DUBLIN                    OH   FLOOD
08/27/03   FRANKLIN                       WATER COVERING ROADS

RLG
Local storm report, Aug 27, 8:52 AM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
852 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    COUNTYWIDE                OH   WIND DAMAGE
08/26/03   HARDIN                         TREES DOWN

RLG
Local storm report, Aug 27, 9:32 AM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
932 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 AM    5 W SPRINGFIELD           OH   WIND DAMAGE
08/27/03   CLARK                          SEVERAL TREES DOWN IN THE
                                          WESTERN PART OF THE
                                          COUNTY.REPORTED BY LAW
                                          ENFORCEMENT.

0745 AM    DUBLIN                    OH   FLOOD
08/27/03   FRANKLIN                       WATER COVERING NUMEROUS
                                          ROADS. REPORTED BY LAW
                                          ENFORCEMENT.

0820 AM    DUBLIN                    OH   FLOOD
08/27/03   FRANKLIN                       WATER CPVERING NUMEROUS
                                          ROADS. REPORTED BY LAW
                                          ENFORCEMENT.

GAT
Special weather statement, Aug 27, 9:57 AM EDT, 2 hours 25 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-272000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
957 AM EDT WED AUG 27 2003

...SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY INTO THIS
EVENING...

A MOIST UNSTABLE AIRMASS REMAINS IN PLACE OVER THE OHIO VALLEY.  A
COLD FRONT DROPPING DOWN FROM THE GREAT LAKES WILL MOVE INTO THE
REGION TODAY.  THUNDERSTORMS ARE DEVELOPING AHEAD OF THE FRONT.  SOME
OF THE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE...WITH DAMAGING
WINDS AS THE MAIN THREAT.  LARGE HAIL AND LOCALIZED FLOODING WILL
ALSO BE POSSIBLE.

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH THIS EVENING.
EMERGENCY MANAGERS SHOULD HAVE ACTION PLANS IN PLACE.  LISTEN TO
NOAA WEATHER RADIO FOR UPDATES...AND ANY POSSIBLE WATCHES AND
WARNINGS.

CONIGLIO

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:05 PM EDTSevere Thunderstorm WarningILNLicking55 min
Aug 27, 5:41 AM EDTSevere Thunderstorm WarningILNClark49 min
Aug 27, 6:04 AM EDTSevere Thunderstorm WarningILNDelaware, Franklin41 min
Aug 27, 6:25 AM EDTSevere Thunderstorm WarningILNMadison35 min
Aug 27, 11:27 AM EDTSevere Thunderstorm WarningILNClark63 min
Aug 27, 11:34 AM EDTSevere Thunderstorm WarningILNMontgomery56 min
Aug 27, 11:59 AM EDTSevere Thunderstorm WarningILNMiami31 min
Aug 27, 12:04 PM EDTSevere Thunderstorm WarningILNGreene56 min
Aug 27, 12:05 PM EDTSevere Thunderstorm WarningILNWarren40 min
Aug 27, 12:16 PM EDTSevere Thunderstorm WarningILNClinton44 min
Aug 27, 12:50 PM EDTSevere Thunderstorm WarningILNPickaway, Ross40 min
Aug 27, 1:22 PM EDTSevere Thunderstorm WarningILNFairfield53 min
Aug 27, 2:16 PM EDTSevere Thunderstorm WarningILNDelaware44 min
Aug 27, 7:43 PM EDTSevere Thunderstorm WarningILNFranklin32 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.